Kansas, 2021

Hail in Kansas, September 20, 2021

September 20, 2021 · NWS ICT · 3 events in 1 county or zone

A severe storm in southeast Kansas dropped large hail across Neosho county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A severe storm in southeast Kansas dropped large hail across Neosho county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 20, 2:00 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
300 PM CDT Mon Sep 20 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 255 PM CDT Mon Sep 20 2021

Bottom Line up front: Strong cold front moving through this
afternoon, with a slim chance for strong/severe storms in SE KS.
Fall temperatures arrive for the middle of the week.

A strong cold front continues to make steady progress across central
KS into south central KS at this time, with strong gusty N-NW winds
behind the front. As the afternoon progresses, the cold front will
continue to make progress across south central KS into the Flint
Hills and SE KS by late this afternoon or early this evening.  A
stout elevated mixed layer is located ahead of the front, so even
with increasing convergence with the front, think thunderstorm
development will be hard to come by for most of the afternoon. Think
a "small window of opportunity" exists over southeast KS by around
22-00z, as convective inhibition is weakened, as the mid level
shortwave currently moving into NW KS makes its way across KS by
this evening.  The better bulk shear is located behind the front,
with only modest instability located along the front, for a slim
chance for a few strong to severe storms. Think this slim chance for
strong/severe storms will be over extreme SE KS, (only a few
counties in our forecast area), before the front pushes any storm
chances further to the southeast into SW MO and NE OK. The main
concern with the strongest storms will be dime to quarter size
hail and 50 to 60 mph winds.

Could see some post frontal showers and isolated storms develop
over SE KS late this evening, as the mid level baroclinic zone
moves southeast over the area. Short range models suggest some
lingering elevated instability, so could still see some rumbles of
thunder, but chances of any strong storms will be minimal.

As the mid level shortwave moves rapidly across central KS late this
evening or tonight, steep mid level lapse rates and fairly decent
lift, may lead to a post frontal chance of scattered showers or
sprinkles across central KS, so will add some pops for this chance.

Cooler and dry weather looks on tap for the middle of the week, with
max temperatures 5 to 7 degrees below normal.  It will certainly
user in fall (autumnal equinox is Wed) the right way with highs in
the middle 70s and lows in the upper 40s.

.LONG TERM...(Friday through Monday)
Issued at 255 PM CDT Mon Sep 20 2021

For the end of the week into the weekend, most of the area will see
weak ridging and or northwest flow aloft which in turn will lead to
moderating temperatures back to near normal, in the low and mid 80s
to end the week.

Medium range models suggest that a weak cold front will move through
the region on Friday, but moisture return ahead of the front is
lacking. so expecting the front to come through dry, with mainly a
wind shift. Another warming trend is expected for the weekend with
downslope again returning temperatures back into to the upper 80s to
near 90.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon Sep 20 2021

Strong/gusty north to northwest winds will sweep southeast across
the region this afternoon and evening, in wake of a strong cold
front slicing southeast through Mid-America. Thunderstorm chances
will increase along and just of ahead of this front later this
afternoon and through the evening across far southeast Kansas and
points south and east. Strong to severe storms are possible. Could
see a smattering of post-frontal showers/thunderstorms across
southeast Kansas through the evening and into the overnight hours,
within a zone of modest 850-700mb warm advection. Further west
across central Kansas, may see a few showers or sprinkles
overnight, underneath a strengthening mid-level baroclinic zone.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  75  50  77 /  10  10   0   0
Hutchinson      55  75  48  75 /  20   0   0   0
Newton          55  74  49  74 /  20   0   0   0
ElDorado        56  73  49  74 /  10  10   0   0
Winfield-KWLD   58  76  49  78 /  10  10   0   0
Russell         52  72  47  76 /  20   0   0   0
Great Bend      53  73  46  75 /  20   0   0   0
Salina          55  76  48  75 /  20   0   0   0
McPherson       55  74  47  73 /  20   0   0   0
Coffeyville     60  75  50  77 /  50  20   0   0
Chanute         58  73  51  75 /  40  10   0   0
Iola            57  73  49  73 /  30  10   0   0
Parsons-KPPF    59  74  50  76 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Sep 20, 2:34 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
334 PM CDT Mon Sep 20 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
334 PM CDT Mon Sep 20 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible late
afternoon and early this evening across southeast Kansas. Should
storms develop, some may be strong to severe, with dime to quarter
size hail and wind gusts of 50 to 60 mph possible.

A few thunderstorms will be possible overnight across southeast
Kansas. Storms overnight are not expected to be strong or severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KMB/Ketcham

In the hours before

Special weather statement, Sep 20, 4:41 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
541 PM CDT Mon Sep 20 2021

KSZ072-202315-
Allen KS-
541 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northeastern Allen
County through 615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 9 miles northeast of La Harpe, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moran and Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3790 9527 3804 9528 3804 9508 3790 9508
TIME...MOT...LOC 2240Z 258DEG 43KT 3800 9516

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Martin
Special weather statement, Sep 20, 5:17 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
617 PM CDT Mon Sep 20 2021

KSZ096-210000-
Neosho KS-
617 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of central Neosho
County through 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erie, St. Paul, Galesburg and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3747 9545 3767 9544 3773 9524 3773 9509
      3746 9509
TIME...MOT...LOC 2317Z 262DEG 36KT 3758 9533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Martin

The radar

The Tulsa radar (KINX), 157 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Neosho

When
September 20, 5:39 PM CST to 5:40 PM CST
Where
Neosho County, 1.3 mi ESE of Erie
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.560, -95.230

Hail, Neosho

When
September 20, 5:43 PM CST to 5:44 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -95.240

Hail, Neosho

When
September 20, 5:52 PM CST to 5:53 PM CST
Where
Neosho County, 4.46 mi NNE of St Paul
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -95.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986448, 986449, 986450.